Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Kansas City, MO

July 19, 2001Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2001, 5:49 PM CDT for Saline County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 5:49 PM CDT (22:49 UTC)
Expired
Jul 19, 2001, 6:45 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, MO

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:10 PM CDTHail 2Sweet Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 192251
SVRMCI

MOC195-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL

* UNTIL 645 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWEET SPRINGS...OR ABOUT 14 MILES         
  SOUTHWEST OF MARSHALL...MOVING EAST AT 15 MPH. THIS STORM
  WILL CROSS INTERSTATE 70 BETWEEN MILE MARKER 65 AND 75.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAPTON AT 645 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3920 9349 3895 9349 3893 9309 3910 9294

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT WED JUL 18 2001

...HEAT...THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN EVENT TONIGHT
ARE THE MAIN FORECAST CHALLENGES FOR THIS PACKAGE...

SURFACE ANALYSIS FROM EARLY THIS AFTERNOON SHOWS A COUPLE OF OUTFLOW
BOUNDRIES IN THE AREA. ONE LIES NEAR HIGHWAY 36 AND HAS GENERATED
SOME WEAK SHOWERS/TSTORMS. THE OTHER BOUNDRY STRETCHES FROM NEAR
KVIH TO KCOU. PROFILERS SHOW WAA AT 700MB SO DIURNAL ACTIVITY COULD
STRUGGLE THIS AFTERNOON WITH LACK OF DEEP LAYER CONVERGENCE. STILL
WITH TEMPS IN THE MID 90S AND EXTREME AMOUNTS OF CAPE SOUTH OF THE
MISSOURI RIVER A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING.

THE ATMOSPHERE SEEMS PRIMED FOR NOCTURNAL ACTIVITY OVER NERN KS AND
NWRN MO AGAIN TONIGHT. THE COMBINATION OF THE LEFT OVER OUTFLOW
BOUNDRY IN NERN KS/SERN NEBR...LLJ FOCUS INTO THE AREA...AND
ABUNDANT MOISTURE WILL INDICATE HEAVY RAIN POTENTIAL. MODELS SUGGEST
FAVORABLE WAA ADVECTION FROM MID EVENING THRU EARLY MORNING SO A
WINDOW OF AT LEAST 6 HRS OF HEAVY RAIN POSSIBLE. WILL INCLUDE FLASH
FLOOD WATCH FOR COUNTIES FROM THE METRO NORTH TO THE IOWA BORDER
THROUGH EARLY MORNING.

AREAS SOUTH OF THE MISSOURI RIVER WILL HAVE NO PROBLEM REACHING HEAT
CRITERIA FOR EXCESSIVE HEAT WARNING TODAY. KSTJ WILL LIKELY NOT
REACH HEAT INDEX OF 105 TODAY. CONVECTIVE REMNANTS TOMORROW MORNING
WILL BE TOUGH TO PROG...BUT WILL MOST LIKELY RESIDE OVER NERN MO. SO
WILL CONTINUE WITH SAME EXCESSIVE HEAT WARNING CONFIGURATION AS
TODAY. HOT...HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST
SATURDAY SO WILL TACK ON AN ADDITIONAL DAY TO THE WARNING.

IN THE EXTENDED...NOT MUCH CHANGE TO CURRENT PKG.  SHRTWVS CONTINUE
TO ROUND THE RIDGE...BUT HARD TO TIME/PLACE.  NEXT BEST CHC FOR PCPN
LOOKS TO BE WITH SFC FRNT MOVING DOWN FROM THE NRN PLAINS. H5 RIDGE
DOES FLATTEN SOMEWHAT SO DOES NOT LOOK OUT OF THE QUESTION. WILL
PLAN ON KEEPING POPS IN TUES-THURS WITH MINOR COOL DOWN TWDS THE END
OF THE WEEK.

.EAX...
FLASH FLOOD WATCH
MO...ZONES 001-002-011>013-020-021-028-029-037
KS...ZONES 025-102>105

EX-CESSIVE HEAT WARNING
MO...ZONES 020>022-028>031-037>040-043>046-053-054
KS...ALL ZONES

93/27

In the hours before

Local storm report, Jul 19, 12:03 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    ST JOSEPH                 MO   58 MPH TSTM GUST
07/18/01   BUCHANAN                       REPORTED BY MEDIA.
Special weather statement, Jul 19, 1:00 PM CDT, 4 hours 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 19 2001

FORECAST: THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON.  LOCATIONS SOUTH OF A LINE FROM
ATCHISON KANSAS TO KIRKSVILLE HAVE THE POTENTIAL TO SEE THESE
STORMS. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER ISOLATED STRONG TO SEVERE WINDS ARE NOT OUT OF THE
QUESTION AS WELL AS HEAVY RAIN.  THUNDERSTORMS HAVE THE POTENTIAL TO
DEVELOP AGAIN THIS EVENING AND CONTINUE OVERNIGHT. THE BEST CHANCE
FOR THUNDERSTORMS OVERNIGHT WILL BE IN EASTERN KANSAS AND NORTHERN
AND WESTERN MISSOURI. THE MAIN THREAT FROM THE OVERNIGHT STORMS WILL
BE DAMAGING WINDS.

HEAT AND HUMIDITY WILL ALSO BE A PROBLEM AS HEAT INDICES ARE
EXPECTED TO EXCEED 105 DEGREES AGAIN SOUTH OF A TROY KANSAS TO
CARROLLTON TO FAYETTE LINE. THE THUNDERSTORM ACTIVITY WILL PUT A
BRIEF DAMPER ON THE WARMUP...HOWEVER AFTER THE STORMS PASS
CONDITIONS SHOULD AGAIN BECOME HOT AND MUGGY.

DISCUSSION:  A DISTURBANCE AND SURFACE BOUNDARY CAUSED BY LAST
NIGHTS CONVECTION WILL BE THE CAUSE FOR ADDITIONAL CONVECTION TO
DEVELOP THIS AFTERNOON. IN ADDITION...HOT AND MUGGY CONDITIONS WILL
CONTINUE THROUGH THE END OF THE WEEK. ALTHOUGH LATE NIGHT AND
MORNING THUNDERSTORMS COULD CREATE ENOUGH CLOUD COVER TO KEEP
AFTERNOON HEAT INDICES BELOW 100 DEGREES.  WITH THE VERY HIGH DEW
POINTS...THE ACTUAL TEMPERATURE WILL ONLY NEED TO CLIMB INTO THE
LOWER 90S FOR IT TO FEEL LIKE 110 DEGREES.

OUTLOOK: THE POTENTIAL FOR HOT AND HUMID CONDITIONS WILL PERSIST
INTO THE WEEKEND.  THERE MAY BE A BRIEF BREAK IN THE HEAT THIS
AFTERNOON AND TONIGHT DUE TO THUNDERSTORMS AND THEIR RESIDUAL CLOUD
COVER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:02 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
Jul 18, 10:09 PM CDTSevere Thunderstorm WarningEAXHolt66 min
Jul 18, 10:58 PM CDTSevere Thunderstorm WarningEAXAndrew62 min
Jul 18, 11:44 PM CDTSevere Thunderstorm WarningEAXBuchanan46 min
Jul 19, 12:07 AM CDTSevere Thunderstorm WarningEAXClinton38 min
Jul 19, 12:46 AM CDTSevere Thunderstorm WarningEAXBuchanan44 min
Jul 19, 12:51 AM CDTSevere Thunderstorm WarningEAXPlatte54 min
Jul 19, 1:05 AM CDTSevere Thunderstorm WarningEAXClay, Clinton55 min
Jul 19, 4:48 PM CDTSevere Thunderstorm WarningEAXHoward57 min
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningEAXCooper60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.